South Carolina, 2015

Damaging Winds in South Carolina, December 23, 2015

December 23, 2015 · NWS CAE · 3 events in 1 county or zone

Isolated strong to severe thunderstorms moved across the central Midlands during the afternoon. One storm exhibited enough rotation that a Tornado Warning was issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated strong to severe thunderstorms moved across the central Midlands during the afternoon. One storm exhibited enough rotation that a Tornado Warning was issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 23, 10:04 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 23, 10:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 AM EST WED DEC 23 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE. NUMEROUS SHOWERS WILL
OCCUR TODAY AND TONIGHT WITH SOME DECREASE IN COVERAGE THURSDAY AS
UPPER RIDGING BECOMES A BIT MORE ESTABLISHED. VERY HEAVY RAIN MAY
OCCUR WITH SOME OF THE SHOWERS TODAY AND TONIGHT. MUCH ABOVE
NORMAL TEMPERATURES WILL CONTINUE.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE WILL REMAIN VERY HIGH TODAY AND INTO TONIGHT. THIS IS
ASSOCIATED WITH THE SOUTHERLY FLOW FROM OFF THE ATLANTIC AND GULF
PLUS SOUTHWEST MID-LEVEL FLOW ORIGINATING FROM THE TROPICAL
PACIFIC. PW VALUES REMAIN WELL ABOVE NORMAL...WITH VALUES NEAR 1.9
OF AN INCH. THE NAM AND GFS INDICATE THE H85 FLOW INCREASING
THROUGH THE DAY...WITH SPEEDS THIS AFTERNOON AND INTO TONIGHT OF
40 TO 50 KNOTS. THE STRONG JET AND HIGH MOISTURE INDICATE POSSIBLE
EXCESSIVE RAIN AND A FLASH FLOOD WATCH REMAINS IN EFFECT. THE
HIGH-RESOLUTION MODELS HAVE NOT BEEN CONSISTENT WITH THE TIMING OF
GREATEST SHOWER COVERAGE. RADAR TRENDS SUPPORT NUMEROUS SHOWERS IN
THE NEAR TERM. USED THE WPC GUIDANCE FOR THE GENERAL RAINFALL
FORECAST. THE STRONG SHEAR INDICATES A POSSIBILITY OF SEVERE
THUNDERSTORMS BUT THE THREAT APPEARS LIMITED BY A LACK OF
SIGNIFICANT SURFACE-BASED INSTABILITY BECAUSE OF CLOUD COVER AND
NUMEROUS SHOWERS. THE GFS LAMP AND NAM BUFKIT MOMENTUM TRANSFER
TOOL INDICATE WIND GUSTS OF 18 TO 25 KNOTS THIS AFTERNOON. LEANED
TOWARD THE LOWER VALUES BECAUSE OF EXPECTED CLOUDINESS AND LIMITED
MIXING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE OFF THE COAST WILL CONTINUE TO CIRCULATE A
MOIST SOUTH FLOW INTO THE FORECAST AREA THROUGH THURSDAY NIGHT
SUPPORTING SHOWERS. HOWEVER...THE MODELS HAVE BEEN CONSISTENT
INDICATING UPPER HEIGHTS BUILDING OVER THE FORECAST AREA FROM THE
SOUTHEAST. THE DIMINISHING UPPER SUPPORT SHOULD HELP DECREASE
SHOWER COVERAGE. THE NAM...GFS...AND ECMWF MOS INDICATE CHANCE
POPS. THE BUILDING UPPER RIDGE AND SOUTH FLOW WILL BRING MUCH
ABOVE NORMAL TEMPERATURES AND RECORDS FOR THE DATE MAY OCCUR. USED
THE GUIDANCE CONSENSUS FOR THE HIGH TEMPERATURE FORECAST WITH
EXPECTED LINGERING CLOUDINESS LIMITING HIGH TEMPERATURES. HIGH
LOW-LEVEL MOISTURE SHOULD RESULT IN WIDESPREAD STRATUS AND FOG
DURING THE EARLY MORNING HOURS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE GFS AND ECMWF INDICATE UPPER RIDGING ESTABLISHED OVER THE
FORECAST AREA FRIDAY THROUGH SUNDAY. HOWEVER...THE WARM AND MOIST
SOUTH FLOW ASSOCIATED WITH OFFSHORE SURFACE HIGH PRESSURE SUPPORTS
POSSIBLE SHOWERS. THE GFS AND ECMWF MOS HAVE POPS OF 20 TO 30
PERCENT. THE MOS MAINTAINS MUCH ABOVE NORMAL TEMPERATURES.

THE MODELS INDICATE A WEAKENED UPPER RIDGE MONDAY AND TUESDAY. THE
MODELS HAVE NOT BEEN CONSISTENT WITH THE POSITION OF A FRONTAL
SYSTEM BUT DO GENERALLY INDICATE INCREASED MOISTURE. THE GFS AND
ECMWF MOS HAVE POPS OF 20 TO 50 PERCENT WITH CONTINUED ABOVE
NORMAL TEMPERATURES.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD PROLONGED IFR/LIFR CONDITIONS EXPECTED EARLY THIS
MORNING...WITH SOME IMPROVEMENT LATER TODAY.

IFR/LIFR CONDITIONS ACROSS THE AREA EARLY THIS MORNING. LATEST RADAR
MOSAIC INDICATING MAINLY LIGHT RAIN ACROSS THE AREA. HEAVIEST
RAINFALL NOW NORTHWEST OF ALL TAF SITES...WITH MAINLY ISOLATED TO
SCATTERED SHOWERS ACROSS THE MIDLANDS AND CSRA SITES.  SFC WRF
MODEL INDICATING ANOTHER BAND MOVING THROUGH EARLY THIS
EVENING...BUT OTHER SHORT-TERM MODELS ARE SHOWING SOME
DIFFERENCES. AS A RESULT...CONSIDERABLE UNCERTAINTIES REMAIN WITH
REGARDS TO PLACEMENT...TIMING...AND INTENSITY OF PRECIPITATION. AT
THIS TIME...WILL HANDLE PRECIPITATION WITH VCSH. UNCERTAINTIES
ALSO REMAIN HOW MUCH CIGS/VSBYS WILL IMPROVE LATER TODAY. MODEL
GUIDANCE HINTING THAT CONDITIONS MAY IMPROVE TO MVFR LATER THIS
AFTERNOON. FOR NOW WILL LEAN TOWARDS HIGH-END IFR/MVFR THIS
AFTERNOON. CONDITIONS MAY DETERIORATE AGAIN TONIGHT BUT
UNCERTAINTIES LINGER DUE TO MODELS KEEPING SFC WINDS UP A BIT THIS
EVENING INTO TONIGHT.

EXTENDED AVIATION OUTLOOK...CHANCE OF RAIN...AND MAINLY LATE NIGHT
AND MORNING RESTRICTIONS...LATE TONIGHT THROUGH MONDAY.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS HAVE BEEN POSTED FOR SOME OF THE RIVER
FORECAST POINTS. FLASH FLOOD WARNINGS MAY BE REQUIRED AT TIMES
THROUGH TONIGHT...MAINLY FOR SMALL STREAMS AND URBAN LOCATIONS.

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS FOR CHRISTMAS EVE AND CHRISTMAS DAY.

COLUMBIA METRO AIRPORT (CAE)
DEC 24...76 SET IN 1964. FORECASTING 80.
DEC 25...79 SET IN 1955. FORECASTING 81.

AUGUSTA BUSH FIELD (AGS)
DEC 24...80 SET IN 1964.  FORECASTING 80.
DEC 25...79 SET IN 1984. FORECASTING 81.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR GAZ040-
     063>065.
SC...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR SCZ015-016-
     018-020>022-025>028-030.

&&
Hazardous weather outlook, Dec 23, 10:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EST WED DEC 23 2015

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-241515-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
1001 AM EST WED DEC 23 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ029-031-035>038-041-241515-
BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1001 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER FORECAST
POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EST WED DEC 23 2015

SCZ020-021-025>027-030-231915-
NEWBERRY-LEXINGTON-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
125 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...WEST CENTRAL
FAIRFIELD...SOUTHEASTERN NEWBERRY...EAST CENTRAL EDGEFIELD...
NORTHWESTERN LEXINGTON AND NORTHWESTERN AIKEN COUNTIES...

AT 124 PM EST...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR SALUDA TO 8 MILES NORTH OF
GLOVERVILLE...AND MOVING EAST NORTHEAST AT 50 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NEWBERRY...BATESBURG...CLEARWATER...BATESBURG-LEESVILLE...
SALUDA...JOHNSTON...PROSPERITY...RIDGE SPRING...GLOVERVILLE...
LEESVILLE...BURNETTOWN...GILBERT...SUMMIT...LITTLE MOUNTAIN...
MONETTA...TRENTON...POMARIA...SILVERSTREET AND WARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3447 8136 3382 8140 3345 8190 3416 8181
TIME...MOT...LOC 1824Z 217DEG 42KT 3392 8179 3365 8182

The radar

The Columbia radar (KCAE), 28 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
December 23, 2:00 PM EST
Where
Lexington County, 3.55 mi S of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
33.869, -81.411

Trees down on power lines near exit 44 along I-20 south of Summit.

Thunderstorm Wind, Lexington

When
December 23, 2:03 PM EST
Where
Lexington County, 3.58 mi NNE of Ella
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.114, -81.398

Highway Patrol reported power lines down across Crystal Lake Drive.

Thunderstorm Wind, Lexington

When
December 23, 2:05 PM EST
Where
Lexington County, 2.39 mi S of Chapin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.135, -81.352

Highway Patrol reported trees down across Murray Lindler Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609906, 609910, 609909.